Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Louisville, KY

May 5, 2003Marion County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 3:16 PM EDT for Marion County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 3:16 PM EDT (19:16 UTC)
Expired
May 5, 2003, 4:00 PM EDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Marion County, KY

The radar

The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KLMK 051916
SVRLMK
KYC155-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 400 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW MARKET...OR ABOUT 49 MILES NORTHWEST
  OF SOMERSET...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADFORDSVILLE AROUND 325 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3758 8539 3740 8536 3743 8508 3761 8512

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 16 minutes earlier.

Area forecast discussion, May 5, 3:00 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON MAY 5 2003

SHORT TERM...
DIFFICULT FCST TO SAY THE LEAST...TRYING TO PIN DOWN EXACT TIMING
AND COVERAGE OF TSTMS NEXT FEW DAYS...ALL IS PREDICATED ON LOCATION
OF EFFECTIVE BOUNDARIES INCLUDING OUTFLOWS FROM PREVIOUS STORMS AND
TENUOUS LOCATION OF SYNOPTIC FRONT/QUASI-DRYLINE. THUS...A CHC OF
TSTMS HAS BEEN INCLUDED IN MUCH OF FCST NEXT FEW DAYS WITH HIGHEST
CHCS AND LOCATIONS INDICATED AS MUCH AS POSSIBLE.

IN IMMEDIATE TERM...LOW LVL BOUNDARIES OVR CENTRAL KY AIDING DVLPMT
OF SCT SUPERCELLS THIS AFTN IN AXIS OF LAPS-INDICATED SFC-BASED LI
VALUES -7 TO -9 AND CAPES AOA 3000 J/KG. AS ACTIVITY CONTS TO DVLP
LATE THIS AFTN...ACTIVITY SHLD SLIDE SLOWLY ESEWD AND PERHAPS
ORGANIZE INTO A MORE LINEAR MCS. THUS HAVE PLACED HIGHEST TSTM
THREAT ACRS SRN/SERN THIRD OF FCST AREA. OVER S-CNTRL IN AND N-CNTRL
KY...AIRMASS IS RECOVERING/DESTABILIZING FROM MRNG CNVCTN ALTHO
CELLS HAVING A HARD TIME FORMING SO FAR. THIS MAY BE DUE TO DRY AIR
ALOFT AND WIND SHEAR VENTILATING/MIXING OUT UPDRAFT PREVENTING DEEP
CNVCTN. NEVERTHELESS...VIS IMAGERY STARTING TO SHOW SOME TCU DVLPMT
IN SRN IN...SO AT LEAST A CHC OF TSTMS WARRANTED LATE AFTN AND INTO
EVNG IN THIS AREA AS WELL.

OVERNIGHT...ETA SUGGESTS THAT S/WV MOVING ENEWD OVR SRN PLNS/LWR MS
VLY WL ALLOW MSTR TO BACK NWD ACRS CNTRL KY AND SRN IN. GFS SUGGESTS
ACTIVITY WL BE HELD IN BAY OVR SRN KY ON SWD GIVEN LACK OF BACKING
IN LOW AND MID LVL WIND FIELDS. GFS SCENERIO SEEMS REASONABLE AS H85
AND H70 WINDS EVEN IN ETA DO NOT SHOW ENOUGH BACKING TO WARRANT A
SIGNIFICANT NWD PUSH OVRNGT. THUS WL MAINTAIN HIGHEST CHC IN SRN
KY...WITH A LWR CHC OVR N-CNTRL KY AT THIS TIME. NEVERTHELESS...PCPN
TRENDS OVERNIGHT WL NEED TO BE MONITORED CLOSELY. IF ADDITIONAL TSTM
ACTIVITY OCRS OVERNIGHT...THEN HEAVY RAIN AND A FLOOD THREAT COULD
ENSUE.

ON TUES...EXPECT AT LEAST DIURNAL CELLS...CONTD RICH LO-LVL MSTR
FIELD WL SUPPORT SCT TSTM DVLPMT ALG REMNANT BNDRIES. ALTHO SHEAR
VALUES WL DIMINISH SLIGHTLY...CONDITIONS STILL FAVORABLE FOR AT
LEAST PULSE SVR STORMS AND PSBLY SUPERCELL GROWTH. THUS...SPC NOW
INDICATES SLGT RISK OVR ALL OF FCST AREA TUES AFTN AND EVNG.

FOR TUES NGT INTO WED MRNG...ALL SHORT TERM MODELS INDICATE A S/WV
OR SERIES OF WEAK S/WVS MOVG NEWD IN PERSISTENT SWLY MID-LVL FLOW.
HARD TO SUBSTANTIATE THIS FEATURE...BUT THIS COULD LEAD TO BETTER
SHWR/TSTM COVERAGE DURING THIS PD.

LONG TERM...
FOR LATE WEEK...GFS SHOWS ANOTHER STG SYSTEM MOVG ACRS CNTRL U.S.
WHICH WL KEEP PERIODIC TSTM THREAT OVR OH VLY THURS AND/OR FRI.

.LMK...NONE.

FUNK
Hazardous weather outlook, May 5, 12:40 PM EDT, 2 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO
FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED
WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH
OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION.

THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED LATER THIS AFTERNOON AND EVENING.

JA

In the hours before

Local storm report, May 5, 12:30 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1230 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BEAVER DAM                KY   .75 INCH HAIL
05/04/03   OHIO                           REPORTED BY TRAINED
                                          SPOTTER. ALSO...MARBLE SIZE
                                          HAIL WAS REPORTED IN
                                          HARTFORD AND ROCKPORT.

0530 PM    CANEYVILLE                KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

0538 PM    SADLER                    KY   1.75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0540 PM    6 W LEITCHFIELD           KY   .75 INCH HAIL
05/04/03   GRAYSON                        HIGHWAY 54 TURNED WHITE
                                          DUE TO COVERING OF HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0544 PM    2 NE LEITCHFIELD          KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0547 PM    4 S LEITCHFIELD           KY   .50 INCH HAIL
05/04/03   GRAYSON                        MARBLE SIZE HAIL COVERED
                                          THE GROUND IN THE BEAR
                                          CREEK AREA. REPORTED BY LAW
                                          ENFORCEMENT.

0605 PM    PRICEVILLE                KY   1.00 INCH HAIL
05/04/03   HART                           LARGE HAIL UP TO QUARTER
                                          SIZE COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0630 PM    ALLENDALE                 KY   .25 INCH HAIL
05/04/03   GREEN                          PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0630 PM    MAGNOLIA                  KY   .25 INCH HAIL
05/04/03   LARUE                          PEA SIZE HAIL REPORTED BY
                                          FIRE DEPARTMENT.

0643 PM    BENGAL                    KY   .75 INCH HAIL
05/04/03   TAYLOR                         REPORTED BY FIRE RESCUE.

0651 PM    CAMPBELLSVILLE            KY   .25 INCH HAIL
05/04/03   TAYLOR                         PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0717 PM    LIBERTY                   KY   1.00 INCH HAIL
05/04/03   CASEY                          REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    FRANKLIN                  KY   WIND DAMAGE
05/05/03   SIMPSON                        TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0600 AM    JASPER                    IN   WIND DAMAGE
05/05/03   DUBOIS                         55 TO 60 MPH WIND GUST.
                                          TREES DOWN AND ROOF DAMAGE.
                                          REPORTED BY DES.

0630 AM    CORYDON                   IN   WIND DAMAGE
05/05/03   HARRISON                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY DES.

0630 AM    SALEM                     IN   WIND DAMAGE
05/05/03   WASHINGTON                     TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0654 AM    ENGLISH                   IN   WIND DAMAGE
05/05/03   CRAWFORD                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0700 AM    JEFFERSONVILLE            IN   WIND DAMAGE
05/05/03   CLARK                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0700 AM    LOUISVILLE                KY   WIND DAMAGE
05/05/03   JEFFERSON                      TREES DOWN IN CHEROKEE
                                          PARK AREA AND THE
                                          HIGHLANDS. REPORTED BY
                                          MEDIA.

0715 AM    BUCKNER                   KY   WIND DAMAGE
05/05/03   OLDHAM                         TREES DOWN IN SEVERAL
                                          LOCATIONS. REPORTED BY
                                          COUNTY DISPATCH.

0730 AM    BARDSTOWN                 KY   WIND DAMAGE
05/05/03   NELSON                         POWER LINES AND LARGE
                                          LIMBS DOWN. REPORTED BY
                                          COUNTY DISPATCH.

0730 AM    NEW CASTLE                KY   WIND DAMAGE
05/05/03   HENRY                          LARGE LIMBS DOWN. REPORTED
                                          BY COUNTY DISPATCH.

0745 AM    1 S BARDSTOWN             KY   WIND DAMAGE
05/05/03   NELSON                         LARGE LIMBS DOWN. REPORTED
                                          BY COUNTY DISPATCH.

PKW
Local storm report, May 5, 12:56 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1256 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    WINCHESTER                KY   WIND DAMAGE
05/05/03   CLARK                          TREES AND POWER POLES DOWN
                                          ACROSS PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, May 5, 2:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
218 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WILLISBURG                KY   1.00 INCH HAIL
05/05/03   WASHINGTON

0115 PM    GRAVEL SWITCH             KY   WIND DAMAGE
05/05/03   MARION                         TREES AND POWER LINES DOWN
                                          ALONG HWY 243
Local storm report, May 5, 2:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
246 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    LANCASTER                 KY   .75 INCH HAIL
05/05/03   GARRARD

MRC
Local storm report, May 5, 2:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
258 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    KIRKSVILLE                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

0248 PM    PEYTONTOWN                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 5, 3:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
305 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    KIRKSVILLE                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

0248 PM    PEYTONTOWN                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

0250 PM    5 W RICHMOND              KY   2.75 INCH HAIL
05/05/03   MADISON                        BASEBALL SIZE HAIL
                                          REPORTED BY TRAINED
                                          SPOTTER.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 AM EDTSevere Thunderstorm WarningLMKLogan39 min
May 5, 2:25 AM EDTSevere Thunderstorm WarningLMKSimpson35 min
May 5, 6:47 AM EDTSevere Thunderstorm WarningLMKJefferson53 min
May 5, 6:58 AM EDTSevere Thunderstorm WarningLMKOldham47 min
May 5, 7:05 AM EDTSevere Thunderstorm WarningLMKBullitt35 min
May 5, 7:16 AM EDTSevere Thunderstorm WarningLMKHenry, Shelby29 min
May 5, 7:21 AM EDTSevere Thunderstorm WarningLMKNelson, Spencer29 min
May 5, 7:24 AM EDTSevere Thunderstorm WarningLMKHardin36 min
May 5, 7:42 AM EDTSevere Thunderstorm WarningLMKNelson33 min
May 5, 7:45 AM EDTSevere Thunderstorm WarningLMKAnderson, Franklin30 min
May 5, 7:52 AM EDTSevere Thunderstorm WarningLMKWashington23 min
May 5, 7:54 AM EDTSevere Thunderstorm WarningLMKLarue36 min
May 5, 8:07 AM EDTSevere Thunderstorm WarningLMKMercer, Woodford28 min
May 5, 8:17 AM EDTSevere Thunderstorm WarningLMKWashington18 min
May 5, 8:51 AM EDTSevere Thunderstorm WarningLMKClark, Madison29 min
May 5, 8:58 AM EDTSevere Thunderstorm WarningLMKGarrard32 min
May 5, 10:47 AM EDTSevere Thunderstorm WarningLMKMeade43 min
May 5, 1:06 PM EDTSevere Thunderstorm WarningLMKMarion34 min
May 5, 1:11 PM EDTSevere Thunderstorm WarningLMKNelson34 min
May 5, 1:38 PM EDTTornado WarningLMKBoyle, Marion52 min
May 5, 1:39 PM EDTSevere Thunderstorm WarningLMKMercer, Washington36 min
May 5, 2:15 PM EDTSevere Thunderstorm WarningLMKGarrard30 min
May 5, 2:36 PM EDTSevere Thunderstorm WarningLMKMadison24 min
May 5, 3:22 PM EDTSevere Thunderstorm WarningLMKTaylor38 min
May 5, 3:39 PM EDTSevere Thunderstorm WarningLMKCasey51 min
May 5, 4:36 PM EDTSevere Thunderstorm WarningLMKCasey24 min
May 5, 4:50 PM EDTSevere Thunderstorm WarningLMKCumberland55 min
May 5, 5:14 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningLMKNicholas31 min
May 5, 6:16 PM EDTSevere Thunderstorm WarningLMKGrayson59 min
May 5, 6:39 PM EDTSevere Thunderstorm WarningLMKHarrison36 min
May 5, 7:50 PM EDTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
May 5, 7:55 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.